Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 63, NWS Jackson, KY

June 16, 2003Menifee County, Montgomery County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 16, 2003, 6:44 PM EDT for Menifee County, Montgomery County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 6:44 PM EDT (22:44 UTC)
Expired
Jun 16, 2003, 9:00 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Menifee County, KY, Montgomery County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 162249
FFWJKL
KYC165-173-170045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
644 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED THE FLASH 
FLOOD WARNING FOR THE FOLLOWING COUNTIES...

* MONTGOMERY
  MENIFEE

* UNTIL 845 PM EDT

* AT 637 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED RAIN 
CONTINUING TO FALL OVER MONTGOMERY AND MENIFEE COUNTIES. ALTHOUGH 
NOT AS INTENSE AS THIS AFTERNOONS STORMS...EXCESSIVE RUNOFF AND THE 
POTENTIAL FOR FLASH FLOODING WILL CONTINUE.

FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS 
IS EXPECTED TO CONTINUE THROUGH 845 PM. RUNOFF COULD ALSO TRIGGER 
ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3783 8363 3783 8367 3786 8368 3792 8378
          3791 8388 3795 8399 3812 8408

$$
MCLANE
2 follow-up statements
000 
WGUS73 KJKL 162356
FFSJKL
KYC063-065-165-173-205-170100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
755 PM EDT MON JUN 16 2003

...FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL  
EASTERN KENTUCKY COUNTIES...

FLASH FLOOD WARNINGS ARE IN EFFECT FOR THE FOLLOWING COUNTIES...

ROWAN COUNTY UNTIL 815 PM EDT.
MONTGOMERY...MENIFEE AND ELLIOTT COUNTIES UNTIL 845 PM EDT. 
ESTILL COUNTY UNTIL 9 PM EDT.

AT 755 PM EDT RAIN HAD ENDED ACROSS ROWAN...MONTGOMERY... 
MENIFEE...ELLIOTT AND ESTILL COUNTIES. HOWEVER...RUNOFF FROM HEAVY 
RAINS THAT OCCURRED LATE THIS AFTERNOON AND EARLY EVENING WILL 
CONTINUE. AREA CREEKS AND STREAMS SHOULD BE MONITORED CLOSELY 
THROUGH THE NIGHT.

MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING. A 
FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM ON TUESDAY. NEVER 
DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD. 
$$

SBH
000 
WGUS73 KJKL 170026
FFSJKL
KYC063-065-165-173-170045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
825 PM EDT MON JUN 16 2003

...FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL EASTERN 
KENTUCKY COUNTIES...

FLASH FLOOD WARNINGS ARE IN EFFECT FOR THE FOLLOWING COUNTIES...

MONTGOMERY...MENIFEE AND ELLIOTT COUNTIES UNTIL 845 PM EDT. 
ESTILL COUNTY UNTIL 9 PM EDT.

AT 820 PM EDT RAIN HAD ENDED ACROSS NEARLY ALL OF EASTERN KENTUCKY.
HOWEVER...RUNOFF FROM HEAVY RAINS THAT OCCURRED LATE THIS AFTERNOON 
AND EARLY EVENING WILL CONTINUE. AREA CREEKS AND STREAMS SHOULD BE 
MONITORED CLOSELY THROUGH THE NIGHT.

MORE SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE TONIGHT. A 
FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM ON TUESDAY. NEVER 
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
$$

SBH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:30 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 16, 2:30 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EDT MON JUN 16 2003

WATER VAPOR REVEALS AN AREA OF SEVERAL SMALL PERTURBATIONS OF WEAK
POSITIVE VORTICITY STREAMING FROM THE LOWER MS VALLEY ALL THE WAY UP
TO OUR REGION. DEEP MOISTURE AND A WEEK SURFACE BOUNDARY IN THE AREA
WILL CONTINUE TO PROVE PROBLEMATIC...WILL EXTEND FLOOD WATCH THROUGH
6 AM THIS MORNING BECAUSE OF THIS.   EXPECTING MUCH OF THE SAME ON
TUESDAY AS A WELL DEFINED SHORTWAVE CURRENTLY NEAR THE WI/IL BORDER
WILL DROP DOWN AND INTO THE OHIO VALLEY.  WE SHOULD BE ON THE
SOUTHERN EDGE OF THIS ENERGY TO PROVIDE ANOTHER GOOD CHANCE FOR
PRECIP...BUT NOT SURE IF PRECIP WILL BE AS HEAVY AS TODAY.  MOS POPS
AND TEMPS LOOK FAIRLY CLOSE TO REASONABLE.  KEPT SUNDAY IN SLIGHT
POP AND INTRODUCED CHANCE POPS FOR MONDAY MOISTURE STARTS TO STREAM
IN FROM THE SOUTH ONCE AGAIN.

.JKL...FFA FOR ALL COUNTIES THROUGH 6 AM TUESDAY MORNING.

HEINLEIN
--------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------------
1132 AM EDT MON JUN 16 2003

NOT MUCH CHANGE IN PATTERN FROM YESTERDAY. ONCE AGAIN...MORNING LULL
IN SHOWER ACTIVITY. RADAR HOWEVER SHOWS CELLS STARTING TO FIRE AGAIN
AS WE HEAD TOWARDS AFTERNOON. SEE NO NEED TO MESS MUCH WITH SHORT
TERM PACKAGE. HARD TO BEAT PERSISTENCE WITH CONTINUED STAGNANT
PATTERN. HEAVY RAINERS ONCE AGAIN WILL BE PRIMARY CONCERN. WITH
SATURATED SOILS...FFG VALUES ARE EXTREMELY LOW...SO FLASH FLOODING
AND URBAN / SMALL STREAM HYDRO PROBLEMS ARE A POSSIBILITY.

TEMPS CLIMBING A BIT QUICKER THEN EXPECTED...SO ADJUSTED GRIDS AND
TWEAKED RANGES SLIGHTLY IN ZFP. OTHERWISE ONLY CHANGE WAS TO REMOVE
MORNING WORDING. UPDATE ALREADY OUT.

.JKL...FFA FOR ALL COUNTIES THROUGH MIDNIGHT THIS EVENING.

MCLANE
-----------------------------------------------------------------

315 AM EDT MON JUN 16 2003

ANOTHER HYDROLOGICALLY PROBLEMATIC DAY WILL BE IN STORE TO BEGIN THE
WEEK...AS STALLED BOUNDARY COMBINES FORCES WITH DEEP MOISTURE AND
WEAK MID-UPPER LEVEL INFLUENCE TO INITIATE CONVECTION ONCE AGAIN
DURING THE DAY TODAY. WITH 3 HR FFG VALUES BEING LOWER THAN 1.5 IN
THE MAJORITY OF THE CWA...AND STORM MOTION CONTINUING TO BE AT A
WALKING PACE...WILL EXTEND THE FLOOD WATCH UNTIL MIDNIGHT TUESDAY
NIGHT INTO THE WEDNESDAY. TUESDAY FEATURES MORE OF THE SAME WITH AN
ACCOMPANYING DECENT S/WV THAT SWINGS THROUGH TUESDAY EVENING. WILL
TWEAK POPS BACK A BIT ON WEDNESDAY AS DEEPER MOISTURE IS LOST.
BOUNDARY IS BARELY DISCERNIBLE...BUT REMAINS ALONG THE SOUTHERN PART
OF THE CWA. WILL USE A GRADIENT OF POPS WITH BETTER CHANCES IN THE
SOUTH. DEEPER TROUGH COMES THROUGH THURSDAY EVENING...WITH ACTUAL
DRY AIR TO ENTER THE AREA FOR THE WEEKEND.

.JKL...FFA FOR ALL COUNTIES THROUGH 12 AM TUESDAY.

GEOGERIAN

-----------------------------------------------------------------

1022 PM EDT SUN JUN 15 2003

SHOWERS AND T-STORMS BECOMING MORE WIDELY SCATTERED IN NATURE AS
EVENING GOES ON. DESPITE REDUCED SHORT TERM FLASH FLOOD THREAT
DURING THE OVERNIGHT HOURS...WILL KEEP THE WATCH GOING FOR ANY ROGUE
SHOWER OR THUNDERSTORM ACTIVITY THAT MAY POP UP DURING THE OVERNIGHT
HOURS. WILL REDUCE POPS TO 50 ACROSS THE BOARD AND USE AREAL
TERMINOLOGY. TEMPS LOOK REASONABLE...HOWEVER WILL USE RANGE TO COVER
SOME OF THE MILDER LOCATIONS. UPDATE OUT SHORTLY.

GEOGERIAN
-----------------------------------------------------------------
415 PM EDT SUN JUN 15 2003

UPPER LEVEL TROUGH STILL OVER CENTRAL CONUS.  BOUNDARY IS STILL IN
THE VICINITY...NEAR THE OHIO RIVER.  RADAR IS LIT UP LIKE A
CHRISTMAS TREE WITH PLENTY OF CONVECTION IN A TROPICAL-TYPE
AIRMASS.  DO NOT SEE ANY REASON THAT WE WILL NOT CONTINUE TO HAVE
LIKELY TO CATEGORICAL POPS FOR THE NEXT SEVERAL PERIODS WITH THE
FRONT NEARBY. NOT MUCH MORE TO MENTION UNTIL FRONT PUSHES THROUGH.
WIND PROFILE IS WEAK...PWS HIGH...BOUNDARY NEARBY...AND DECENT WAVES
OF MID-LEVEL ENERGY WILL COMBINE TO GIVE US A CHANCE OF HEAVY RAIN
FOR THE NEXT SEVERAL PERIODS.  THEREFORE HAVE EXTENDED FFA FOR THE
REST OF THE NIGHT.  ENSEMBLES ARE PUSHING FRONT THROUGH BY
FRIDAY/SATURDAY FINALLY.  WILL CONTINUE THE DRY FORECAST FOR THE
WEEKEND...DESPITE GFS TRYING TO BRING IN SOME QPF ON SUNDAY WITH
WAA.

HEINLEIN
--------------------------------------------------------------------
1158 AM EDT SUN JUN 15 2003

MIDMORNING LULL IN SHOWER ACTIVITY...BUT RADAR SHOWS COVERAGE
CURRENTLY INCREASING. RUC AND MESOETA SHOW FAIRLY STATIONARY PATTERN
ACROSS FA IN SHORT TERM...WITH IMPULSES PUSHING OUT OF WEAK
SOUTHWEST FLOW THROUGH EARLY EVENING. RAINFALL AMOUNTS NOT EXPECTED
TO BE ESPECIALLY HEAVY...BUT WITH GROUND ALREADY SATURATED EFFICIENT
RUNOFF CAN BE EXPECTED. WILL THEREFORE LET FLOOD WATCH CONTINUE TO
RIDE. FLASH FLOOD WARNING CURRENTLY IN EFFECT FOR PIKE COUNTY.

HIGH POPS IN MORNING PACKAGE LOOK GOOD. UPDATE REQUIRED THOUGH TO
REMOVE MORNING WORDING...OTHERWISE ONLY ADJUSTMENT NEEDED IS TO
NORTHERN ZONES TO LOWER AFTERNOON TEMPS A CATEGORY.

MCLANE
Hazardous weather outlook, Jun 16, 6:36 AM EDT, 12 hours 8 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
636 AM EDT MON JUN 16 2003

...FLOOD WATCH FOR ALL OF EASTERN KENTUCKY THROUGH MIDNIGHT
T0NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A STALLED FRONTAL BOUNDARY WILL CONTINUE TO INITIATE SLOW MOVING
SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND EVENING.
RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR WILL BE POSSIBLE WITH
SOME OF THE STORMS. PREVIOUS RAINS HAVE SATURATED THE GROUND. ANY
ADDITIONAL HEAVY RAINFALL HAS THE POTENTIAL TO CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH THURSDAY. WHILE
NONE ARE EXPECTED TO REACH SEVERE LIMITS AT THIS TIME...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ON TUESDAY. FLASH
FLOODING WILL THEREFORE CONTINUE TO BE A THREAT AT LEAST THROUGH
TUESDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:19 PM EDTFlash Flood WarningJKLOwsley4 hr
Jun 15, 8:48 PM EDTFlash Flood WarningJKLJackson3 hr
Jun 16, 12:49 PM EDTFlash Flood WarningJKLRockcastle3 hr
Jun 16, 12:56 PM EDTFlash Flood WarningJKLEstill, Jackson3 hr
Jun 16, 1:03 PM EDTFlash Flood WarningJKLPulaski3 hr
Jun 16, 2:56 PM EDTFlash Flood WarningJKLClay3 hr
Jun 16, 3:27 PM EDTFlash Flood WarningJKLKnox3 hr
Jun 16, 3:35 PM EDTFlash Flood WarningJKLBreathitt, Perry3 hr
Jun 16, 3:45 PM EDTFlash Flood WarningJKLOwsley3 hr
Jun 16, 3:53 PM EDTFlash Flood WarningJKLMenifee, Montgomery3 hr
Jun 16, 4:03 PM EDTFlash Flood WarningJKLLeslie3 hr
Jun 16, 4:09 PM EDTFlash Flood WarningJKLFloyd3 hr
Jun 16, 4:16 PM EDTFlash Flood WarningJKLJohnson3 hr
Jun 16, 4:31 PM EDTFlash Flood WarningJKLMagoffin3 hr
Jun 16, 4:41 PM EDTFlash Flood WarningJKLBath, Fleming3 hr
Jun 16, 5:21 PM EDTFlash Flood WarningJKLRowan3 hr
Jun 16, 6:00 PM EDTFlash Flood WarningJKLEstill3 hr
Jun 16, 6:40 PM EDTFlash Flood WarningJKLElliott2 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.